Pennsylvania, 2004

Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004

May 22, 2004 · NWS CLE · 3 events in 2 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 22, 1:33 AM EST, 5 hours 52 minutes earlier.

Area forecast discussion, May 22, 1:33 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
233 AM EDT SAT MAY 22 2004

.DISCUSSION...
MORE OF SAME AS BNDRY CONTS TO LINGER ALG S SHORE OF LERI.  LATEST
ROUND OF TSRA NOW AFFECTING NRN AND ERN ZNS.  HAS BEEN A GRADUAL
DCRS IN INTENSITY BUT STL HV TO CONTEND WITH PRECIP.  FEELG HERE IS
THAT MOST OF PRECIP WL LIFT NE OVR LERI BY DAYBREAK AS BNDRY CONTS
TO LIFTS N. WL KEEP FLOOD WATCH GOING FOR AREAS WHERE RAIN IS
CURRENTLY FALLING AND WL ALLOW OTHR AREAS TO EXPRIE.  FCST AREA TO
GET INTO THE WARM SECTOR DURG DAY AND THUS FEEL SAFE GOING WITH CHC
WORDG.  APPRS LTTL CHG IN PATTERN NXT COUPLE OF DAYS AND WL CONT
WITH CHC POPS FOR THE NXT SEVERAL DAYS.

GUID TEMPS IN BALLPARK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THIS AM OHZ010>014-020>023-033.
PA...FLOOD WATCH THIS AM PAZ001>003.
&&

KUBINA
Hazardous weather outlook, May 22, 4:47 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EDT SAT MAY 22 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221145-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
547 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  IN ADDITION...SOME OF THE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINS.  WITH THE GROUND ALREADY SATURATED FROM
RECENT RAINS...ANY ADDITIONAL RAINFALL TODAY OR TONIGHT COULD CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDITION CENTER HAS INDICATED THAT THERE IS ALSO A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 22, 2:22 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 AM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      CUYAHOGA FALLS          41.17N 81.52W
05/22/2004                   SUMMIT             OH   AMATEUR RADIO

            SOME BASEMENTS AND ROADS FLOODED.

0200 AM     TSTM WND DMG     KENT                    41.15N 81.36W
05/22/2004                   PORTAGE            OH   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

0135 AM     HAIL             CUYAHOGA FALLS          41.17N 81.52W
05/22/2004  1.00 INCH        SUMMIT             OH   AMATEUR RADIO

0120 AM     HAIL             UNIONTOWN               40.97N 81.40W
05/22/2004  0.75 INCH        STARK              OH   LAW ENFORCEMENT

0115 AM     TSTM WND DMG     LAKEWOOD                41.48N 81.80W
05/22/2004                   CUYAHOGA           OH   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

0105 AM     HAIL             AVON LAKE               41.49N 82.02W
05/22/2004  0.75 INCH        LORAIN             OH   LAW ENFORCEMENT

0100 AM     HAIL             2 W AKRON               41.08N 81.56W
05/22/2004  0.75 INCH        SUMMIT             OH   AMATEUR RADIO

1250 AM     HAIL             2 E MEDINA              41.14N 81.87W
05/22/2004  1.00 INCH        MEDINA             OH   AMATEUR RADIO

&&

FMK
Local storm report, May 22, 2:43 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
343 AM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      RAVENNA                 41.16N 81.24W
05/22/2004                   PORTAGE            OH   LAW ENFORCEMENT

            FLOODING ROUTE 59 AND 14. ROUTE 14 CLOSED IN SECTIONS
            WITH STRANDED CARS. TRAILER PARK ROUTE 59 FLOODED.
            FLOODING IN RAVENNA.

0300 AM     FLOOD            BRUNSWICK               41.25N 81.82W
05/22/2004                   MEDINA             OH   LAW ENFORCEMENT

            SOME BASEMENT AND STREET FLOODING.

0300 AM     FLOOD            ELYRIA                  41.38N 82.11W
05/22/2004                   LORAIN             OH   LAW ENFORCEMENT

            ROAD FLOODING ACROSS THE COUNTY.

0300 AM     FLOOD            STRONGSVILLE            41.31N 81.83W
05/22/2004                   CUYAHOGA           OH   LAW ENFORCEMENT

            BASEMENT AND STREET FLOODING.

&&

FMK

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Erie

When
May 22, 7:25 AM EST to 11:00 AM EST
Where
Erie County, Countywide
Property damage
$2.7 million
Reported by
EMERGENCY MANAGER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy rains fell on much of Erie County as yet another band of thunderstorms moved through the area just after daybreak. Between one and two inches of rain fell between daybreak and 9 a.m. In Edinboro, around 4.5 inches of rain was measured at the water treatment plant between noon on the 21st and noon on the 22nd. This rain combined with ground already saturated from heavy rains the previous few days led to another round of devastating flooding in the county. Many streams and creeks again left their banks washing out several roads and bridges. Two bridges over French Creek near Mill Village were washed out between 8:30 and 9:00 a.m. Dozens of roads in the county had to be closed by flood waters up to four feet deep. Several people had to be rescued from their homes around 9:45 a.m. after a tributary of French Creek went into flood along Concord Road southeast of Union City. The Mill Village, Edinboro and Union City areas were among the hardest hit areas in the county. In Mill Village, water over two feet deep covered most of the town forcing dozens of people out of their homes. Evacuations were also conducted in Union City and Edinboro. Hundreds of homes, businesses and vehicles were damaged in the county.

Flash Flood, Crawford

When
May 22, 7:35 AM EST to 5:00 PM EST
Where
Crawford County, Countywide
Property damage
$1.8 million
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy rains fell on much of Crawford County as yet another band of thunderstorms moved through the area just after daybreak. Between one and two inches of rain fell between daybreak and 9 a.m. Spotters in Springboro measured three-quarters of an inch of rain between 7:15 and 7:45 a.m. This rain combined with ground already saturated from heavy rains the previous few days led to another round of devastating flooding in the county. This situation was made even more serious when another cluster of thunderstorms moved through the county during the afternoon hours. Many streams and creeks again left their banks washing out several roads and bridges. Dozens of roads in the county had to be closed by flood waters up to four feet deep. Some of the worst flooding occurred in the Meadville area as both French Creek and Cussewago Creek climbed well above flood stage. The Cambridge Springs and Rockdale Township areas were also hard hit by flooding. Hundreds of homes and vehicles were damaged by the flooding.

Thunderstorm Wind, Crawford

When
May 22, 1:50 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -80.067

Thunderstorm winds downed a couple dozen trees in the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400749, 5400691, 5400690.